Alert archive / Florida / Red Flag Warnings in 2016

Red Flag Warning 3, NWS Tampa Bay, FL

March 22, 2016Pinellas County, Florida

NWS Tampa Bay, FL issued this red flag warning at Mar 22, 2016, 4:40 AM EDT for Pinellas County, Florida. It took effect at Mar 22, 2016, 11:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2016, 4:40 AM EDT (08:40 UTC)
In effect from
Mar 22, 2016, 11:00 AM EDT
Expired
Mar 22, 2016, 6:00 PM EDT
In force
7 hr
Issued by
NWS Tampa Bay, FL

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 40 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 8.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2016-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2016-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WWUS82 KTBW 220840
RFWTBW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
440 AM EDT TUE MAR 22 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM UNTIL 6 PM EDT TODAY
FOR LONG DURATIONS OF LOW HUMIDITY VALUES AND HIGH ERCS...

.LONG DURATIONS OF HUMIDITY VALUES BELOW 35 PERCENT COMBINED
WITH HIGH ERC VALUES WILL PRODUCE RED FLAG CONDITIONS OVER
PINELLAS COUNTY TODAY.

FLZ050-222200-
/O.NEW.KTBW.FW.W.0003.160322T1500Z-160322T2200Z/
PINELLAS-
440 AM EDT TUE MAR 22 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT
THIS EVENING FOR HIGH ERC VALUES AND LONG DURATIONS OF LOW
HUMIDITY VALUES BELOW 35 PERCENT.

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS
MORNING TO 6 PM EDT THIS EVENING.

* AFFECTED AREA...PINELLAS COUNTY IN WEST CENTRAL FLORIDA.

* WIND...NORTHEAST TO EAST WINDS AROUND 10 MPH BECOMING NORTHWEST
  IN THE AFTERNOON.

* HUMIDITY...29 TO 32 PERCENT

* ERC...37.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at Mar 22, 3:55 AM EDT, 45 minutes earlier.

Area forecast discussion, Mar 22, 3:55 AM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
355 AM EDT TUE MAR 22 2016

...FROST ADVISORY IN EFFECT UNTIL 9 AM EDT FOR THE NATURE COAST...
...WARMING TREND EXPECTED THE REMAINDER OF THE WEEK...

.SHORT TERM (TODAY - WEDNESDAY)...
UPPER LEVEL TROUGH AXIS WILL SHIFT EAST SOUTHEAST OFF THE FLORIDA
SOUTHEAST COAST AND INTO THE ATLANTIC THE REMAINDER OF THE
MORNING WITH A ZONAL FLOW DEVELOPING IN ITS WAKE. AT THE SURFACE
HIGH PRESSURE ALONG THE NORTHERN GULF COAST WILL BUILD TOWARD THE
FLORIDA/GEORGIA BORDERS TOWARD SUNRISE...THEN SHIFT EAST INTO THE
WESTERN ATLANTIC THIS AFTERNOON AND EXTEND WEST ACROSS THE NORTH
CENTRAL PENINSULA AND INTO THE EASTERN GULF THROUGH WEDNESDAY. A
DRY AND STABLE AIR MASS WILL SUPPORT PLEASANT DRY WEATHER ACROSS
THE ENTIRE FORECAST AREA TODAY THROUGH WEDNESDAY. SOME HIGH CIRRUS
CURRENTLY ACROSS THE SOUTHERN FORECAST AREA ASSOCIATED WITH A
STRONG 140+ KNOT JET ALOFT WILL CONTINUE TO SHIFT SOUTH AND EAST
IN TANDEM WITH THE JET THE REMAINDER OF THE MORNING HOURS WITH
MAINLY CLEAR SKIES EXPECTED THE REMAINDER OF TODAY THROUGH
WEDNESDAY.

AFTER A COOL START EARLY THIS MORNING A DEVELOPING EAST TO
SOUTHEAST WIND FLOW WILL SUPPORT A WARMING TREND THROUGH THE
PERIOD WITH HIGHS CLIMBING INTO THE LOWER TO MID 70S THIS
AFTERNOON...THEN UPPER 70S TO LOWER 80S ON WEDNESDAY...WITH LOWS
TONIGHT IN THE 40S ACROSS THE NATURE COAST...AND LOWER TO MID 50S
CENTRAL AND SOUTH.

.MID/LONG TERM (WEDNESDAY NIGHT - MONDAY)...
A RATHER UNSETTLED WEATHER PATTERN IS SHAPING UP FOR THE END OF THE
WEEK AND INTO THE WEEKEND. THERE REMAINS SOME DISAGREEMENT AMONGST
GLOBAL GUIDANCE AS FAR AS TIMING AND COVERAGE IS CONCERNED BUT THE
OVERALL CONSENSUS IS THAT A FRONTAL BOUNDARY WILL APPROACH THE
PENINSULA AND THEN STALL ACROSS THE AREA. SW FLOW ALOFT WILL ALLOW
FOR A SURGE IN ATMOSPHERIC MOISTURE TO MOVE OVER THE AREA. PWAT
VALUES ARE FORECAST IN THE 1.5-1.75 INCH RANGE WHICH IS WELL ABOVE
THE 90TH PERCENTILE CLIMATOLOGICALLY SPEAKING FOR THIS TIME OF YEAR.
INCREASED MOISTURE AND AMPLE LIFT WILL ALLOW FOR SCATTERED TO
NUMEROUS COVERAGE OF SHOWERS AND STORMS INTO EARLY NEXT WEEK.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGHOUT THE
EXTENDED PERIOD.

&&

.AVIATION...
VFR IS EXPECTED AT ALL TERMINAL SITES DURING THE NEXT 24 HOURS.

&&

.MARINE...
SURFACE HIGH PRESSURE BUILDING EAST TOWARD NORTH FLORIDA EARLY
THIS MORNING WILL SHIFT EAST INTO THE WESTERN ATLANTIC AND
EXTEND BACK TO THE WEST ACROSS THE NORTH-CENTRAL PENINSULA AND
INTO THE EASTERN GULF WATERS THIS AFTERNOON THROUGH THURSDAY WITH
EAST TO SOUTHEAST WINDS AROUND 10 KNOTS EXPECTED OVER THE GULF
WATERS THROUGH THE PERIOD...WITH A WEAK ONSHORE SEA BREEZE
COMPONENT DEVELOPING ALONG THE COAST EACH AFTERNOON. A COLD FRONT
WILL APPROACH THE WATERS ON FRIDAY. THE FRONT WILL THEN STALL OUT
ACROSS THE NORTH-CENTRAL WATERS ON SATURDAY...BRINGING WITH IT
INCREASING CHANCES FOR SHOWERS AND STORMS. WIND AND SEAS SHOULD
REMAIN BELOW 15 KNOTS AND 5 FEET THROUGH THE PERIOD WITH NO
HEADLINES ANTICIPATED AT THIS TIME.

&&

.FIRE WEATHER...
A VERY DRY AIR MASS WILL REMAIN OVER THE REGION TODAY. THE DRY
AIR WILL SUPPORT 5 TO 8 HOURS OF CRITICALLY LOW HUMIDITY VALUES
BELOW 35 PERCENT OVER MUCH OF THE REGION DURING THE AFTERNOON.
THESE LOW HUMIDITY VALUES COMBINED WITH AN ERC OF 37 OVER PINELLAS
COUNTY WILL SUPPORT RED FLAG CONDITIONS FROM LATE MORNING INTO
THE AFTERNOON WHERE A RED FLAG WARNING WILL BE POSTED. ACROSS THE
REMAINDER OF THE FORECAST AREA LOWER ERC'S AND LIGHTER WINDS WILL
PRECLUDE RED FLAG CONDITIONS. THE COOL/DRY AIR MASS WILL MODIFY
THROUGH THE REMAINDER OF THE WEEK WITH HUMIDITY VALUES REMAINING
ABOVE CRITICAL LEVELS. HIGH MIXING HEIGHTS IN THE 5-6KFT RANGE
ALONG WITH TRANSPORT WINDS IN THE 10 TO 15 MPH RANGE WILL SUPPORT
HIGH DISPERSION INDICES OVER THE REGION ON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  56  79  64 /   0   0   0  10
FMY  76  57  81  64 /   0   0   0  10
GIF  74  54  81  61 /   0   0   0  10
SRQ  71  56  78  64 /   0   0   0  10
BKV  72  49  80  56 /   0   0   0  10
SPG  71  60  78  67 /   0   0   0  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FROST ADVISORY UNTIL 9 AM EDT THIS MORNING FOR INLAND
     CITRUS-INLAND HERNANDO-INLAND LEVY.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM EDT THIS
     EVENING FOR PINELLAS.

GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...57/MCMICHAEL
MID TERM/LONG TERM/DECISION SUPPORT...11/MCKAUGHAN
Hazardous weather outlook, Mar 21, 5:00 AM EDT, 23 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
500 AM EDT MON MAR 21 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-220900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
500 AM EDT MON MAR 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
STRONG AND GUSTY NORTHWEST TO NORTH WINDS WILL PRODUCE HIGH SEAS
AND ELEVATED SURF WITH A HIGH RISK FOR RIP CURRENTS ALONG AREA
BEACHES TODAY. TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT
GUARDED BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT
UNGUARDED BEACHES AND NEAR PIERS...JETTIES AND INLETS...DO NOT GO
INTO THE SURF MUCH ABOVE YOUR KNEES. IMPROVING CONDITIONS ARE
EXPECTED ON TUESDAY AS WINDS AND SURF DIMINISH AS HIGH PRESSURE
BUILDS IN OVER THE REGION.

...MARINE IMPACTS...
NORTHWEST TO NORTH WINDS IN THE 20 TO 25 KNOTS WITH GUSTS UP TO
GALE FORCE WILL BUILD SEAS INTO THE 5 TO 7 FOOT RANGE OVER THE
NEAR SHORE GULF WATERS...AND 8 TO 12 FEET OFFSHORE TODAY THROUGH
EARLY TONIGHT. THE STRONG WINDS AND HIGH SEAS WILL CREATE VERY
HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT OPERATORS AND WILL
CREATE ROUGH SURF AND LARGE BREAKING WAVE ACTION ALONG AREA
BEACHES WHERE A HIGH SURF ADVISORY IS IN EFFECT THROUGH THIS
EVENING. BEACH GOERS ARE URGED TO STAY OUT OF THE SURF AND HEED
THE ADVISE OF THE BEACH PATROL AND LIFEGUARDS. FISHERMEN AND
OTHER SMALL CRAFT OPERATORS MAY WANT TO POSTPONE TRIPS INTO THE
GULF UNTIL CONDITIONS IMPROVE ON TUESDAY.

...FIRE WEATHER IMPACT...
A COMBINATION OF STRONG AND GUSTY WINDS...LONG DURATIONS OF
HUMIDITY VALUES BELOW 35 PERCENT...AND HIGH ERCS WILL CONTRIBUTE
TO EXTREME FIRE BEHAVIOR AND RED FLAG CONDITIONS ACROSS THE REGION
TODAY. ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND
OUTDOOR BURNING IS NOT RECOMMENDED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

Nearby

Red Flag Warnings in Florida, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.